Signs & Symptoms of Heroin Abuse

Heroin is a fast-acting drug that causes an intense sense of relaxation.

Teens who use heroin might seem sleepy or drowsy while under the influence. They bob their heads as they drift in and out of consciousness. And when they open their eyes to respond to questions, their pupils might seem small. They might also breathe quite slowly, both while awake and asleep. Here are a few symptoms of heroin use:

  • They may have a series of wounds along their arms, or they might wear long-sleeved shirts at all times in order to hide the telltale track marks.
  • Those who smoke heroin, by contrast, might have a strange chemical-based smell on the breath, or they might become repeated users of mouthwash and mints in order to cover up the smell.
  • If they swallow heroin it might develop recurrent nausea, or they might become repeat users of antacids or other stomach-calming medications.
  • Teens who snort heroin might develop persistent runny noses, or they might begin to use nose sprays on a regular basis.

Heroin can be inexpensive, but it isn’t free and it isn’t legal. In order to obtain money to buy heroin, teens might ask for money, steal from the family or sell their prized possessions. In order to buy heroin, teens might take long trips in the family car to unsavory spots frequented by dealers. Teens might be stopped by law enforcement on their way to or from one of these buying trips.

Additional Signs & Symptoms of Heroin Use

According to the Substance Abuse and Mental Health Services Administration (SAMHSA), over 1,600 adolescents were admitted to substance abuse treatment programs in 2007 for heroin.

These teens started using heroin when they were about 15 years old. They were about 16 years old when they were admitted to their treatment programs, SAMHSA reports. This means that the teens were showing signs of heroin abuse for a year before they were admitted to treatment.

The simple truth is that knowing the signs of heroin abuse could help parents get kids the help they need even faster. In addition, it could save someone’s life. In fact, it could save the life of a teenager who has made a careless mistake. Did you know that a good percentage of heroin overdoses are first-time users?

Therefore, it is important to know what to look for and what actions to do confronted by the signs and symptoms of heroin abuse.

Effects of Heroin and Overdose

Teens who abuse heroin run a high risk of overdosing on the drug. According to an article in the Annals of Internal Medicine, most overdoses occur while others are nearby. While an overdose is serious, with prompt medical attention, death can be prevented.

Common signs of a heroin overdose include:

  • Extremely shallow breathing
  • Clammy skin
  • Convulsions
  • Vomiting
  • Unresponsiveness

This is a medical emergency. Teens who show signs and symptoms of heroin use should to go the hospital via ambulance for emergency medical treatment.

We Can Help

At Newport Academy, we provide a variety of programs that can help teens to overcome their addiction issues, specifically teens exemplifying signs and symptoms of heroin abuse among many others. We use innovative programs, such as our equine-assisted therapy program, to reach even the most resistant teens.

If your teen is using heroin, please contact us today to find out more about our programs and how we can help.